Ok. So this is something I never ever in a million, trillion years thought I'd write but I just thought I'd offer a little insight into something that may concern some of you. I know this blog could be read by anyone in the world and quite frankly that's fine with me; I've always been pretty comfortable talking about this kind of thing as it's the way I've been bought up and at the end of the day, why should it be a subject that nobody speaks of openly whenever they should need to? Hopefully it might help some of you, and raise awareness of something that is sometimes skimmed over or avoided when discussing your contraceptive methods with your doctor.
The contraceptive pill is probably one of the most common forms of contraception used today. It's easy, it's fuss free and if you aren't a complete forgetful numpty then it's pretty simple and safe to use. Some of you may know that just before Christmas I was in hospital suffering from a pretty bad allergic reaction to some antibiotics. Since then, I've practically lived in my doctors surgery so much so that I might as well just pitch up a tent in the reception and ring a bell every time I need a new appointment. On a recent visit to see one of the doctors at the start of January, a female doctor went through my medical records (as they do before they prescribe any new treatments) and noticed what pill I was on. She was quite concerned at how long I'd been on it and why nobody had told me previously that I shouldn't still be taking it. Now - the problem isn't the pill itself, the problem is the brand and type of pill I was taking. I had been prescribed Dianette roughly 5 or 6 years ago. Dianette (which is re-branded as 'Co-Cyprindiol' in the UK) is one of the older contraceptive pills, and is no longer prescribed in the UK for use as contraception, but still used to treat skin conditions such as acne for short periods of time. Without getting too technical on you all, it's basically a stronger dose of pill and the risks of taking it are much higher. As you know, when you take the pill your risk of DVT and other conditions are increased - but Dianette is a much higher risk pill.
I never knew this. I never thought anything of it until the doctor mentioned the issue. Coincidentally, when I got home and scanned through the newspaper, an article attracted my attention and almost made my heart jump out of my chest. It described the tragic situation of a young girl who began to take Dianette and actually died of a serious blood clot weeks later (there's an article online here if you wish to read it). This terrified me and I felt sick to my stomach. I'm a massive worrier; ever since my trip to hospital I've been even more scared of things happening to my body and my health so you can imagine this added to my already anxious state of mind. I immediately stopped taking Dianette and made an appointment with the nurse to talk through the situation. I since found out that it has been banned in Canada, the US and France, and is now no longer prescribed unless there is an extreme circumstance related to hormonal problems or skin issues - and even then, there is a limit as to how long you should take it. I believe it is advised you take it for 6 months, so to put in perspective that I have been taking it for 6 years is quite worrying to say the least. There's an article here that explains how it has been banned in certain countries, and that it has caused deaths in women with symptoms related to Dianette. A few days after quitting the pill, I realised that I was feeling a bit 'iffy'. I noticed I was getting panic attacks extremely easily. I get them often anyway but the tiniest thing would set them off and I felt incredibly sick. After this, the headaches began. And I'm not talking about a little throb, I'm talking about the type of headache where it consumes your whole head and it hurts to move your eyes from side to side. I felt sick beyond belief and for a good 2 months I had a headache every.single.day. I woke up with one, I went to bed with one and I had a dull ache behind my eyes for the whole day. My hair has also been falling out everytime I wash my hair in small clumps. I have naturally thick hair and experience very little hair loss, so seeing this every time I step out of the shower is sickening and I can only hope it's a temporary issue (I scared myself reading internet forums and some people are stuck with thinning hair for years after stopping taking Dianette). My skin has been a nightmare to control - I don't have spots as such but I've developed little tiny bumps on my cheeks and my chest - something I've never ever had.
There's more though. After doing my research, it's been proven that there are links with this pill to miscarriage and infertility problems. Now, I'm only 22 so this type of thing doesn't concern me right now but the thought that I've been taking this pill every single day for 6 years or so makes me very worried indeed that it's done some damage to my body, and the thought that taking it might cause something like this really, really upsets me. A recent article I found states that 'some people experienced fertility problems and miscarriages after taking it and were told Dianette was the cause'. Very worrying. I'm hoping that in a few months I will be my normal self again and it's simply my body having a bit of a mardy that it isn't getting hormones in a handy little pill! In the past I stopped taking another brand and had no problems whatsoever, so you can imagine how worried I am that I'm experiencing these things and it's been going on for about 2 months now. If anything, I'm so annoyed that not one doctor or nurse thought to tell me that I was taking a pill like this. Even when I go to the pharmacy to get my new packs they enquire why I'm taking this pill (if it's contraceptives you don't have to pay) and they never even mentioned that it's no longer prescribed solely for that use. The hospital didn't mention it. Nobody mentioned it to me for 6 whole years despite many times being asked what brand I was taking, and although I'm thankful that this doctor informed me about the risk, I'm still a little peeved that it wasn't bought up before. Admittedly it might not be as bad as I'm making out but when it's your body and the situation concerns you, it's a big deal. When seeing the nurse to ask for advice, she gave a relieved sigh and said 'it's a good job you've stopped taking that'. Why was it even prescribed to me in the first place? 6 years ago maybe it wasn't perceived as high-risk, but I deserved to know the risks if it was. And I had no idea.
Please don't think that taking the pill is going to harm you. It won't. The newer brands contain lower doses of hormones and aren't going to cause you problems apart from a few side-effects now and again, if any. But if you're on an older brand of pill, please, please check with your doctor or nurse that it's okay to be taking it (and if your pill is Co-Cyprindiol or 'Dianette' then it's worth considering switching - in fact I urge you to change it as I don't want any girl to go through the worry I've been going through). There's no harm in checking. It's something that never crossed my mind and now that I'm aware of this I will certainly be taking more notice of things like this in future. If Dianette carries risks like this then I think it should be withdrawn like it is in other countries. It's not fair playing Russian roulette with your body, your fertility and your future. As females, unfortunately we do have to think about these things and in future I certainly won't be so complacent with simply settling with a brand of pill I'm given. If I notice anything out of the ordinary I don't care how many times I have to bug the nurse - I'm going back again and again until I get it right and I know the risks for me are the lowest that they can possibly be. If you notice any changes in your body whilst taking the pill, especially if you've just started it, then it's worth checking up or reading the leaflet for advice. Every day, when you wake up and take that little pill, you're essentially taking hormones that create changes in your body and if it doesn't suit you then don't simply 'ride it out' or ignore it. I'm so sorry if this has scared some of you - I certainly didn't mean it to do so. But this post will hopefully reach out to some of you who might be unsure and actually highlight some of the risks associated with older contraceptive pills. If you do your research, you will be one step ahead. I wish so much that I had been.